How Low Can Some American Doctors Get, Prescribing PPIs to Babies And Young Children!
I read with aghast a new medical study in which PPIs
were linked to a variety of adverse effects in children as young as a few months old to three years of age! What disturbed me was not about the adverse effects which we are all already aware about from the tons of clinical and medical studies but rather why are doctors and pediatrics prescribing PPIs
to children as young as those ages in the first case!
Once a person starts taking PPIs
or proton pump inhibitors
, its extremely difficult to wean a person of it later as the despite the various adverse effects that are associated with long term usage of PPIs
such as kidney failure, cholangitis cardiovascular issues, stomach cancer, respiratory infections, etc, to try to get off it is even worst than going through a ‘cold turkey’ treatment ie the amount of pain, fatigue, stomach problems, headaches, etc
have been traditionally been given to adults to deal with gastric reflux or Gerd issues etc.
But seriously, giving it to babies a few months old and children as young as 2 to 3 years of age! Such doctors should have their names listed in a public registry and shamed! There are already so much clinical studies showing the negative effects of PPIs
and unfortunately the US FDA is still sleeping or most probably being paid by the large Pharma companies!
Below is the latest report associating adverse reactions in kids using PPIs
in the America, of all countries! Its just a reflection of the sad state of affairs in American healthcare. I am not against traditional conventional medicine, on the contrary I am against 'snake oil' therapies like homeopathy and certain unproven alternative medicine but at the same time I am against certain toxic pharmaceuticals where clinical studies have proven their negative effects, and PPIs
are one of them.
STUDY: Adverse reactions increase in children with use of common reflux aids
such as Prilosec, Protonix and Nexium, have long been one of the most prescribed medications in the country to aid in the reduction of stomach acid.
The use of these medicines among children is on the rise and so are potential side effects, which is sparking concern according to a recent study published in Pediatrics
"CYP2C19 Phenotype and Risk of Proton Pump Inhibitor-Associated Infections," a retrospective, biorepository, cohort study led by Sara Van Driest, MD, Ph.D., assistant professor of Pediatrics at Monroe Carell Jr. Children's Hospital at Vanderbilt, examined DNA from patients ages 0 to 3 years old at the time of PPI exposure.
Dr Van Driest, the principal investigator of the study said, "PPIs
are commonly used in children to treat gastrointestinal disorders, and we are seeing an increase in the number of adverse infection events associated with their use," "Because these medications are available over the counter for adults, they are thought to be a safe option for children. These medicines are seen as very low risk with few downsides. But what we have found is that PPIs aren't without risk," she stressed.
There is a specific enzyme in the body, CYP2C1
9, that helps break down these medications. The enzyme works differently in each person from slow, normal, fast and sometimes not at all impacting the ability of the medication to be safely metabolized.
As CYP2C19 inactivates PPIs, genetic variants that decrease the enzyme's function may increase the medicine levels in the body leading to more infection events. Stomach acid naturally protects the body from dangerous organisms that can be found in water and food. Reducing stomach acid may increase an infant's risk of these kinds of infections.
The recent study included PPI
-exposed infants, both healthy and those with chronic health conditions, with varying levels of enzyme function. In all, 670 individuals were included using BioVU samples, Vanderbilt's biorepository of DNA extracted from discarded blood collected during routine clinical testing.
The research team hopes its findings will help clinicians make the best decisions on prescribing PPIs
Dr Van Driest added, "The fact that children who have been characterized as normal CYP2C19 metabolizers actually had more infection events than the fast metabolizers tells us that being exposed to these drug levels actually puts the child at risk for having an extra infection event. We were able to highlight that these medicines do have side effects, and as clinicians we need to think very carefully about the benefits and the risks. We can consider doing a genetic test to identify if a patient is a slow, normal or fast metabolizer."
Genetic testing can be a useful tool to determine if a patient requires a lower or higher dose of the drug. At Vanderbilt, the PREDICT (Pharmacogenomic Resource for Enhanced Decisions in Care and Treatment) genetic test is available to predict patient responses to drugs. Some people metabolize drugs abnormally, to the point of deriving no benefit from a particular drug or responding dangerously to a normal dose. These different drug responses increasingly are associated with different common genetic variants.
The new study findings add to the growing evidence that CYP2C19's impact on PPIs
warrants extra consideration when prescribing. "We are hoping that pediatricians will pause before starting PPIs
knowing that there is an increased risk of infections while their patients are on this drug," said Van Driest. "If there is a need to start the drug, they can consider genetic testing to find out their patient's CYP2C19 status."
Below is another past study that Thailand Medical
News came across that showed that despicable doctors in America have been already giving babies PPIs
as far back as 2009
Reference: Stop the PPI Express: They Don't Keep Babies Quiet!, Philip E. Putnam, MD, FAAP, Division of Gastroenterology, Hepatology, and Nutrition, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio DOI: https://doi.org/10.1016/j.jpeds.2008.11.037